Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 11, NWS Norman, OK

May 23, 1997Ellis County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 23, 1997, 5:00 PM CDT for Ellis County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 1997, 5:00 PM CDT (22:00 UTC)
Expired
May 23, 1997, 8:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 160 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 232200
FFWOKC
OKC045-240100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT FRI MAY 23 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTY

IN NORTHWESTERN OKLAHOMA
     NORTHERN ELLIS

INCLUDING THE FOLLOWING LOCATIONS
     FARGO...GAGE...GOODWIN AND SHATTUCK

SEVERAL THUNDERSTORMS HAVE MOVED VERY SLOWLY ACROSS NORTHERN ELLIS
COUNTY SINCE 3 PM. LATEST RAINFALL ESTIMATES SHOW THAT BETWEEN 6 AND 7
INCHES OF RAIN HAS OCCURRED.  ADDITIONAL THUNDERSTORM ACTIVITY WILL
AFFECT THE WARNING AREA THROUGH AT LEAST 6 PM...WHICH WILL WORSEN THE
FLOODING SITUATION.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT.  DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.

CHURCHILL

LAT...LON 3620  9959 3617  9999 3631 10000 3657  9999
          3657  9962

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:30 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 3:30 PM CDT, 1 hour 30 minutes before
FPUS3 KOKC 232006
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI MAY 23 1997

ANOTHER INTERESTING AND COMPLEX FORECAST. EXPECT CONVECTION TO
INCREASE AND SPREAD EASTWARD AS SHORT WAVE OVER TX PNHDL APPROACHES
FA.  MODELS HAVE NOT PICKED UP ON THIS WAVE AT ALL SO HAVE BASICALLY
IGNORED FOR TONIGHTS FORECAST. ONLY REAL DIFFERENCE FOR SATURDAY IS
MOIST AXIS SHIFTED A LITTLE EAST AND DRY INTRUSION INTO WRN ZONES.
STILL LOOKS LIKE MONDAY WILL BE A GOOD SHOT FOR SEVERE WEATHER.

FCSTID = 10
OKC   63  82  64  85 /  40  20  30  20
HBR   62  87  64  89 /  40  20  20  20
SPS   63  86  65  83 /  40  20  30  20
GAG   59  89  62  85 /  30  20  20  20
PNC   64  85  66  84 /  40  20  30  20
DUA   64  82  67  87 /  40  30  30  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 23, 12:30 PM CDT, 4 hours 30 minutes before
OKZ004>053-TXZ083>090-241130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT FRI MAY 23 1997

...A SLIGHT RISK OF SEVERE STORMS THROUGH TONIGHT FOR THE NORTHWESTERN
HALF OF OKLAHOMA AND WESTERN NORTH TEXAS. PRIMARY THREAT IS LARGE
HAIL...

THE SLIGHT RISK AREA IS WEST OF A LINE FROM PONCA CITY TO OKLAHOMA CITY
TO WICHITA FALLS TO SEYMOUR.

A TROUGH OF LOW PRESSURE EXTENDS FROM NORTHERN KANSAS INTO THE EASTERN
TEXAS PANHANDLE. THE ATMOSPHERE TO THE EAST OF THE TROUGH IS VERY MOIST
AND WILL BECOME MORE UNSTABLE AS THE AFTERNOON PROGRESSES. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE TROUGH LATE THIS AFTERNOON AND TONIGHT
AS A DISTURBANCE ALONG THE JET STREAM APROACHES FROM NEW MEXICO.

ONCE STORMS DEVELOP...A FEW MAY BECOME SEVERE AS THEY MOVE EAST AND
NORTHEAST ACROSS WESTERN OKLAHOMA. SOME STORMS MAY BE SEVERE AS FAR
SOUTH AS THE WICHITA FALLS AND KNOX CITY AREAS IN NORTH TEXAS. SEVERE
STORMS WILL LIKELY BECOME LESS NUMEROUS AS THEY MOVE INTO CENTRAL
OKLAHOMA AFTER THE SUN GOES DOWN.

WIND PROFILES IN THE LOWEST LAYERS OF THE ATMOSPHERE SUGGEST THAT LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.

STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD MONITOR THE LATEST WEATHER
FORECASTS AND PREPARE FOR ACTIVATION LATER THIS AFTERNOON AND INTO
TONIGHT.

BSC
Local storm report, May 23, 4:24 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
430 PM CDT FRI MAY 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     8NE OF SHATTUCK          OK   CROPS UNDER WATER, CREEK BOTTOM
05/23/97   ELLIS                         FLOODED. PEA SIZED HAIL. 3.3
                                         INCHES OF RAIN THIS AFTERNOON.

CW
Local storm report, May 23, 4:30 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
430 PM CDT FRI MAY 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     8NE OF SHATTUCK          OK   CROPS UNDER WATER, CREEK BOTTOM
05/23/97   ELLIS                         FLOODED. PEA SIZED HAIL. 3.3
                                         INCHES OF RAIN THIS AFTERNOON.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:05 PM CDTFlash Flood WarningOUNEllis115 min
May 23, 3:37 PM CDTSevere Thunderstorm WarningOUNEllis38 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.